Sign In
CPSI Share                                                                  
​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​​ ​​
Topic: Medication
Publication Type: Patient Safety Advisory
Single or Multiple Incident: multiple
Date: 9/1/2010 12:00:00 AM
Country: United States of America
Organization: Pennsylvania Patient Safety Authority (USA)

"This Patient Safety Advisory presents an analysis of medication errors and adverse drug events (both considered patient safety incidents) that involve hydromorphone, a high alert drug, which can result in patient harm and death. These incidents can occur during the prescribing, dispensing or administering phases of medication use. A key contributing factor is the gap in understanding hydromorphone's efficacy and potency. The majority of the patient safety incidents are "wrong drug" errors resulting from mix-ups with morphine. Wrong dose and overdose errors, as well as monitoring error and documented allergy errors are described as well with many patient cases to illustrate the points. Risk reduction strategies are provided within the following categories: constraints, standardization, differentiation, redundancies, patient monitoring, education and information, and monitoring of adverse drug events."

Additional Details

Medication/Gas/Fluid:
"hydromorphone (Dilaudid®), morphine, meperidine (Demerol®), naloxone (Narcan®), lorazepam (Ativan®), oxycodone, atropine, oxygen"
Medication/IV List:
"narcotics/opiates, IV, transdermal, and oral (including liquid concentrates, immediate and sustained-release formulations)"


Adverse Drug Events with HYDROmorphone: How Preventable are They?